Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 267, NWS Springfield, MO

August 23, 20154 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2015, 3:36 AM CDT for 4 counties in Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 3:36 AM CDT (08:36 UTC)
Expired
Aug 23, 2015, 4:15 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS53 KSGF 230836
SVRSGF
MOC011-039-057-217-230915-
/O.NEW.KSGF.SV.W.0267.150823T0836Z-150823T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 AM CDT SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DADE COUNTY IN SOUTHWESTERN MISSOURI...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 415 AM CDT

* AT 336 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELDON...OR
  9 MILES SOUTHEAST OF NEVADA...MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STOCKTON LAKE...                  STOCKTON STATE PARK...
  NEVADA...                         STOCKTON...
  GOLDEN CITY...                    SHELDON...
  MONTEVALLO...                     BRONAUGH...
  JERICO SPRINGS...                 MILO...
  IRWIN...                          ARCOLA...
  UMBER VIEW HEIGHTS...             MILFORD...
  FILLEY...                         WAGONER...
  ARNICA...                         NEOLA...
  SYLVANIA...                       OLYMPIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3787 9423 3775 9363 3774 9361 3771 9361
      3734 9404 3772 9450
TIME...MOT...LOC 0836Z 285DEG 54KT 3773 9426 

HAIL...<.75IN
WIND...60MPH
 
$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:47 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 22, 11:47 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CDT SAT AUG 22 2015

.SHORT TERM...(This Evening through Tonight)
Issued at 0259 PM CDT SAT AUG 22 2015

A leftover mesoscale convective vortex (MCV) has been responsible
for small clusters of showers and thunderstorms today across the
Missouri Ozarks. These storms have been heavy rainfall producers
given their slow movement. Temperatures have been held down
somewhat today given the clouds and precipitation with mid-
afternoon temperatures in the middle 70s to lower 80s.

As we head into tonight, that MCV will slowly shift east into
southeastern Missouri. Lingering scattered showers and
thunderstorms will remain possible across primarily south-central
Missouri early this evening. Meanwhile, strong upper level energy
moving east across the Dakotas will drive a cold front southeast
into northern Missouri and along the I-35 corridor in Kansas by
late evening. This front will initiate showers and thunderstorms.
These storms are expected to congeal into a line and move
southeast into the Missouri Ozarks late tonight. Current
expectations for timing are for this line to move into the Truman
Lake to Fort Scott, Kansas area in the midnight to 2 AM range.
This line is expected to reach the I-44 corridor somewhere in the
3 to 5 AM range.

We continue to believe there will be a threat for damaging
straight-line winds with these storms...especially along and west
of the U.S. 65 corridor. The storms will tend to slowly become
outflow dominant with time. Because of this, it appears as if
there will be damaging wind potential both along the initial gust
front...and then perhaps with any sort of descending mesoscale
rear inflow jet behind the gust front as the line pushes into
southern Missouri. With the line expected to be primarily outflow
dominant, we currently believe that the threat for mesovortices
and any associated spin-ups is very low. However, a slight
increase in expected 0-3 km bulk shear vectors (which will already
be orientated favorably with the line) would warrant the inclusion
of a low-end tornado threat in the Hazardous Weather Outlook. As
it stands right now, the better threat for mesovortex spin-ups
will remain northwest of the Ozarks where shear is stronger and
there is a better chance that this shear will balance the cold
pool. These concerns will be passed on to incoming shifts.

.LONG TERM...(Sunday through Saturday)
Issued at 0259 PM CDT SAT AUG 22 2015

The actual cold front will then pass southeast through the Ozarks
from the predawn hours through the day on Sunday. Lingering
showers and thunderstorms are expected across southern Missouri in
the morning. It is possible that we could see some redevelopment
in the afternoon across the eastern Ozarks, but most (if not all)
of this activity would tend to be across southeastern Missouri.

Most areas are then expected to dry out Sunday night as high
pressure and a drier/cooler air mass builds into the region. The
one exception may be far southwestern Missouri where the 850 mb
front will be slower to clear the area.

A dry and pleasant stretch of weather will then encompass the
Missouri Ozarks during the early and middle portions of next
work week. Temperatures will be below normal with highs in the
upper 70s to lower 80s and lows primarily in the 50s. We could
actually see some upper 40s over parts of the eastern Ozarks
Tuesday morning as a surface ridge axis slides overhead.

Global models then advertise weak short wave energy coming out of
the central Plains late next week. This may bring us our next
shot at precipitation...although confidence remains low at this
time. Temperatures will remain below normal through the end of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1133 PM CDT SAT AUG 22 2015

For the KSGF/KJLN/KBBG tafs: A cold front will move through the
taf site region at or around 12z. Showers and thunderstorms will
accompany the front with mvfr and possibly brief ifr conditions
with heavier showers. A period of lower, mainly mvfr ceilings are
expected behind the front, then clouds should scatter out as high
pressure builds into the region for much of, if not all of the
last half of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Aug 23, 1:52 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT SUN AUG 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
152 AM CDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN KANSAS DURING
THE OVERNIGHT HOURS AHEAD OF AN APPROACHING COLD FRONT. THIS
ACTIVITY WILL CONTINUE TO TRACK SOUTHEAST ACROSS THE AREA THROUGH
THE REMINDER OF THE OVERNIGHT HOURS. STORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA...BUT THE BEST COVERAGE WILL BE ALONG AND
WEST OF HIGHWAY 65.

THESE THUNDERSTORMS WILL BE CAPABLE OF WINDS IN EXCESS OF 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF DAMAGING
WINDS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS MAINLY ALONG
AND WEST OF HIGHWAY 65 THROUGH THE EARLY MORNING HOURS. A LIMITED
RISK FOR FLASH FLOODING PRIMARILY FOR LOW WATER CROSSING AND
FLOOD PRONE AREAS WILL ALSO BE POSSIBLE WHERE MULTIPLE STORMS
TRACK OVER THE SAME LOCATIONS THROUGH SUNRISE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WEAKENING LINE OF THUNDERSTORMS WILL PUSH OUT OF SOUTHERN
MISSOURI EARLY SUNDAY MORNING. HOWEVER...A FEW LINGERING STORMS
WILL BE POSSIBLE ACROSS PRIMARILY SOUTHERN MISSOURI THROUGHOUT
THE DAY ON SUNDAY...AND ACROSS FAR SOUTHWESTERN MISSOURI INTO
SUNDAY NIGHT.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL THEN RETURN TO THE AREA
LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR WIND DAMAGE AND HAIL REPORTS MAY BE NEEDED
DURING THE REMINDER OF THE OVERNIGHT HOURS PRIMARILY WEST OF
HIGHWAY 65.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

In the hours before

Special weather statement, Aug 23, 1:59 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT SUN AUG 23 2015

MOZ066-230745-
VERNON MO-
159 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 245 AM CDT...

AT 159 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF NEVADA...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEVADA...                         MONTEVALLO...
WALKER...                         SCHELL CITY...
RICHARDS...                       METZ...
HARWOOD...                        STOTESBURY...
HORTON...

LAT...LON 3806 9436 3805 9424 3802 9424 3805 9421
      3803 9407 3767 9407 3766 9408 3789 9461
      3804 9461
TIME...MOT...LOC 0659Z 289DEG 28KT 3795 9448

LINDENBERG
Special weather statement, Aug 23, 2:41 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CDT SUN AUG 23 2015

MOZ067-078-079-230830-
ST. CLAIR MO-POLK MO-CEDAR MO-
241 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR...NORTHWESTERN
POLK AND ST. CLAIR COUNTIES UNTIL 330 AM CDT...

AT 241 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL DORADO SPRINGS...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
TRUMAN LAKE...                    EL DORADO SPRINGS...
APPLETON CITY...                  HUMANSVILLE...
OSCEOLA...                        LOWRY CITY...
COLLINS...                        ROSCOE...
VISTA...                          GERSTER...
CEDAR SPRINGS...                  DUNNEGAN...
MONEGAW SPRINGS...                ARNICA...
HARPER...                         ICONIUM...
CAPLINGER MILLS...                TIFFIN...
TABERVILLE...                     JOHNSON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3820 9350 3792 9351 3791 9357 3782 9357
      3781 9352 3768 9352 3784 9407 3821 9404
TIME...MOT...LOC 0741Z 289DEG 28KT 3795 9399

LINDENBERG
Special weather statement, Aug 23, 2:43 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT SUN AUG 23 2015

KSZ073-230830-
BOURBON KS-
243 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 330 AM
CDT...

AT 243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF BRONSON...OR 14 MILES SOUTHWEST OF MOUND CITY...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
FORT SCOTT...                     MARMATON...
BRONSON...                        UNIONTOWN...
FULTON...                         REDFIELD...
MAPLETON...                       XENIA...
HARDING...                        PETERSBURG...
GARLAND...                        HAMMOND...
DEVON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3804 9507 3804 9501 3803 9463 3768 9462
      3778 9508
TIME...MOT...LOC 0743Z 289DEG 28KT 3798 9498

LINDENBERG
Special weather statement, Aug 23, 2:47 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SUN AUG 23 2015

MOZ066-230830-
VERNON MO-
247 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 330 AM CDT...

AT 247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF HUME...OR 11 MILES SOUTHWEST OF RICH HILL...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEVADA...                         MONTEVALLO...
WALKER...                         SCHELL CITY...
MOUNDVILLE...                     RICHARDS...
MILO...                           DEERFIELD...
METZ...                           HARWOOD...
STOTESBURY...                     HORTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3806 9461 3805 9424 3803 9423 3805 9421
      3804 9419 3805 9412 3805 9410 3803 9408
      3803 9406 3764 9408 3777 9462
TIME...MOT...LOC 0747Z 289DEG 28KT 3797 9450

LINDENBERG
Special weather statement, Aug 23, 3:22 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT SUN AUG 23 2015

KSZ097-101-MOZ066-077>079-088-089-094-230900-
CRAWFORD KS-CHEROKEE KS-JASPER MO-DADE MO-LAWRENCE MO-POLK MO-
BARTON MO-VERNON MO-CEDAR MO-
322 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD...NORTHEASTERN
CHEROKEE...DADE...CEDAR...SOUTHERN VERNON...JASPER...POLK...BARTON
AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 400 AM CDT...

AT 321 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WALKER TO ARCADIA TO 7
MILES SOUTHEAST OF WALNUT...AND MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
NORTHEASTERN JOPLIN...            PITTSBURG...
CARTHAGE...                       WEBB CITY...
BOLIVAR...                        STOCKTON LAKE...
STOCKTON STATE PARK...            PRAIRIE STATE PARK...
NEVADA...                         CARL JUNCTION...
LAMAR...                          EL DORADO SPRINGS...
FRONTENAC...                      GIRARD...
ORONOGO...                        CARTERVILLE...
STOCKTON...                       DUQUESNE...
ARMA...                           GREENFIELD...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

&&

LAT...LON 3752 9508 3764 9465 3790 9420 3772 9317
      3763 9318 3743 9353 3743 9362 3738 9363
      3706 9444 3749 9509
TIME...MOT...LOC 0821Z 285DEG 54KT 3785 9422 3763 9459 3753 9498

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:59 AM CDTSpecial Weather StatementSGFVernon46 min
Aug 23, 2:41 AM CDTSpecial Weather StatementSGFSt. Clair49 min
Aug 23, 2:47 AM CDTSpecial Weather StatementSGFVernon43 min
Aug 23, 3:07 AM CDTFlash Flood WarningSGFVernon6 hr
Aug 23, 3:22 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade, Jasper, Polk38 min
Aug 23, 3:48 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Christian, Dade, Dallas, Greene and 5 more42 min
Aug 23, 4:22 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dallas, Greene, Jasper, Lawrence and 6 more53 min
Aug 23, 5:00 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, McDonald, Newton and 2 more43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.